New York, 2008Lake-Effect Snow in New York, December 4 to 5, 2008
December 4 to 5, 2008 · NWS BGM · 1 event in 1 county or zone
A strong cold front crossed the region Thursday, December 4th and ushered in a cold westerly flow of air across New York. As the cold westerly flow set up across the warmer waters of Lake Ontario, a band of lake effect snow became organized across northern Oneida county Thursday evening, the 4th, and lasted until Friday morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the region Thursday, December 4th and ushered in a cold westerly flow of air across New York. As the cold westerly flow set up across the warmer waters of Lake Ontario, a band of lake effect snow became organized across northern Oneida county Thursday evening, the 4th, and lasted until Friday morning. Total snow accumulations ranged up to 9 inches. The heaviest snow fell generally west of interstate 26 in the towns of Westdale and Camden.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 4, 6:46 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 4, 6:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EST THU DEC 4 2008
.SYNOPSIS...
MOST OF THE REGION WILL EXPERIENCE DRY, BUT COLDER WEATHER THROUGH
MUCH OF SATURDAY AS A WEAK RIDGE OF HIGH PRESSURE MOVES FROM THE
OHIO VALLEY TO NEW ENGLAND. THE EXCEPTION WILL BE AREAS EAST OF
THE GREAT LAKES WHERE LAKE EFFECT SNOW CAN BE EXPECTED.
OTHERWISE...THE NEXT CHANCE FOR SOME LIGHT SNOW AREA- WIDE WILL BE
SATURDAY NIGHT INTO SUNDAY AS A WEAK LOW PRESSURE SYSTEM MOVES
EAST FROM THE UPPER MID-WEST.
&&
.NEAR TERM /THROUGH FRIDAY/...
UPDATE AS OF 555 PM...SOMEWHAT DISORGANIZED LAKE SNOW PLUME WAS
BECOMING ESTABLISHED EARLY THIS EVENING EAST OF LK ONTARIO...AND
IT IS COMING IN FURTHER NORTH THAN MODEL GUIDANCE OR EARLIER
PREDICTIONS. RADAR DOES INDICATE SOME NW SHIFT TO BANDING OVER
WESTERN PART OF LAKE WHICH IS WHAT VARIOUS MODELS WERE SUGGESTING
HOWEVER I THINK IT WILL TAKE SOME TIME HERE IN THE EAST TO MOVE
THE BAND AS FAR SOUTH AS THE THRUWAY FROM SYR-RME. THUS...HAVE
MADE ADJUSTMENTS TO TIMING IN THE ADVISORY AND FCST GRIDS/ZONES TO
TARGET NRN ONEIDA COUNTY A LITTLE EARLIER...AND HARDER THAN
PREVIOUS THINKING...THEN TAKE THE PLUME ALONG THE 290 WIND VECTOR
INTO SYR- RME FOR A WHILE DURING THE LATE EVENING/EARLY OVERNIGHT...BEFORE
ONCE AGAIN PLAYING THE MORE WSWLY FLOW...BACKING LAKE SNOWS INTO
THE SRN TUG AGAIN BY MORNING. WARNING ACCUMS NOT OUT OF THE QUESTION
TONIGHT...AND WILL HAVE TO MONITOR CLOSELY FOR AN UPGRADE TO NRN
HALF ONEIDA...BUT WITH ALL OF THE CURRENT FLUCTUATIONS...WE WILL
PLAY THE WAIT AND SEE GAME AS BAND BECOMES ESTABLISHED.
NO OTHER MAJOR CHANGES.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
EXPECT LAKE EFFECT SNOW BAND TO REMAIN ACROSS AT LEAST FAR
NORTHERN PARTS OF NORTHERN ONEIDA COUNTY THROUGH AT LEAST 18Z
BEFORE FINALLY LIFTING NORTH AS FLOW STARTS TO SHIFT MORE SWLY.
WILL USE HIGH END ADVISORY ACCUMS...BUT IF BAND DOES SET UP WELL
ACROSS THE AREA LATE TONIGHT INTO MORNING FRIDAY...WOULD NOT BE
SURPRISED TO SEE SOME HIGHER ACCUMS ACROSS NORTHWEST SECTIONS OF
THE COUNTY.
FRIDAY NIGHT...ONTARIO BAND SHOULD BE NORTH OF THE FA AS SFC HIGH
STRETCHES FROM TN VALLEY TO ERN NEW ENGLAND. NEXT CHC FOR PRECIP
LATER SATURDAY INTO SUNDAY AS WEAK LOW PRESSURE MOVES EAST ACROSS
GREAT LAKES TO NEW ENGLAND. EXPECT A GENERAL LIGHT SNOW OR
FLURRIES FROM THIS SYSTEM WITH LOW QPF. SOME MORE LES PSBL BEHIND
THIS LOW ON SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
REMAINED CLOSE TO HPC GUIDANCE THROUGH THE PERIOD...WHICH FEATURES
QUITE A BIT OF MODEL TO MODEL VARIABILITY AND THUS LOW CONFIDENCE
BY MID NEXT WEEK.
FOR SUNDAY NIGHT AND MONDAY...LARGE VORTEX OVER NORTHERN CANADA
REMAINS IN PLACE. LAKE EFFECT SNOWS WILL GRADUALLY TAPER OFF AS
THE SFC/H85 RIDGE MOVES IN. TEMPS WILL BE AROUND 10F BELOW
SEASONAL NORMS WITH HIGHS ON MONDAY ONLY IN THE 20S.
BY TUESDAY/WEDNESDAY...THERE ARE TWO PRIMARY SOLUTIONS CONCERNING
HOW THE POLAR VORTEX WILL INTERACT WITH A WAVE THAT DROPS INTO THE
SOUTHERN PLAINS. THE ECMWF AND 00Z GEFS INDICATE THAT WHILE THE
FLOW OVER THE US WILL AMPLIFY...THE HEART OF THE POLAR VORTEX WILL
REMAIN WELL NORTH OF OUR AREA. THE GFS IS HOLDING ONTO IT/S
SOLUTION OF PHASING THE TWO WITH A POTENT EAST COAST STORM FOR
WEDNESDAY-THURSDAY WITH THE POLAR VORTEX MOVING TO A POSITION JUST
NORTH OF NEW ENGLAND BY THE END OF NEXT WEEK. HPC GUIDANCE...AND
OUR FORECAST WILL TREND TOWARDS THE GEFS SOLUTION WHICH IS WARMER
AND BRINGS A WEAKER SYSTEM THROUGH OUR AREA TUESDAY/WEDNESDAY.
HAVE KEPT THE WORDING AS RA/SN AT THIS TIME AS BOTH THE GFS AND
ECMWF SOLUTIONS HAVE HAD OUR AREA IN THE COLD OR WARM AIR DURING
PREVIOUS RUNS WITH BOTH A WET OR WHITE SCENARIO LOOKING PLAUSIBLE.
ALTHOUGH THE DETAILS ARE QUITE DIFFERENT...ALL SCENARIOS PAINT A
MEANINGFUL PRECIP EVENT IN THE TUESDAY/THURSDAY TIME FRAME...SO
STAY TUNED
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHRA HAVE MOVED OUT OF AVP WITH JUST MVFR CIG LEFT THERE. THAT
SHOULD BE GONE IN THE NEXT HOUR. REST OF SITES VFR FOR NOW. ITH
COULD HAVE A MVFR CIG UNTIL 03Z. LAKE EFFECT BAND JUST N OF CWA
IS BECOMING SLOWLY MORE ORGANIZED AND STRONGER. A BAND OF MVFR
CIG/IFR VSBY SNOW SHOULD BE IN SYR THIS EVE THEN RME OVERNIGHT AS
THE BAND MOVES NORTH AROUND MIDNIGHT. ON FRIDAY BAND WILL BE N OF
TAF SITES WITH JUST MORNING FLURRIES IN RME.
W TO NW WINDS 5 TO 10 KTS MOST SITES AND AROUND 10 SYR AND RME
TONIGHT. WEST WINDS AROUND 10KTS FOR FRIDAY.
OUTLOOK...
FRIDAY NIGHT-SATURDAY...VFR.
SATURDAY NIGHT-SUNDAY NIGHT...MVFR/IFR WITH SHSN.
MONDAY...BECMG VFR. CHC MVFR SHSN SYR-KRME IN AM.
TUESDAY...CONDITIONS DETERIORATING TO MVFR/IFR WITH RAIN OR SNOW
ARRIVING DURING THE DAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...LAKE EFFECT SNOW ADVISORY UNTIL 6 AM EST FRIDAY FOR NYZ018-036-
037.
LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST FRIDAY FOR NYZ009.
&&
SYNOPSIS...JML
NEAR TERM...JAB
SHORT TERM...JML
LONG TERM...JMA
AVIATION...JMA/TACHazardous weather outlook, Dec 4, 6:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EST THU DEC 4 2008
NYZ009-052315-
NORTHERN ONEIDA-
605 PM EST THU DEC 4 2008
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
NYZ018-036-037-052315-
ONONDAGA-MADISON-SOUTHERN ONEIDA-
605 PM EST THU DEC 4 2008
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.
NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-052315-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
605 PM EST THU DEC 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JAB
Lake-Effect Snow, Northern Oneida
- When
- December 4, 8:00 PM EST to December 5, 11:00 AM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
A band of lake effect snow brought up to nine inches of snow to the county. The heaviest snow fell generally west of interstate 26 in the towns of Westdale and Camden.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 4 to 5, 20083 deaths · 1 event
- Winter Weather in Indiana, December 4 to 5, 20081 death · 1 event
- Lake-Effect Snow in New York, December 4 to 6, 2008$60,000 · 6 events
- Winter Weather in New York, December 4, 20087 events
- Winter Weather in Colorado, December 4, 20086 events
- Lake-Effect Snow in Michigan, December 4 to 5, 20084 events
- Heat and Cold in California, December 4, 20082 events
- High Wind in Alaska, December 4, 200853 kt wind · 1 event
- Winter Weather in Alaska, December 4 to 6, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141484.